Many medications, including over the counter drugs, vitamins and minerals, can have a negative effect on your oral health. Thus it is important that the dentist, as well as your medical doctor, have your complete medical history including all the medications you take, both prescribed and over the counter drugs.

All drugs, whether taken by mouth or injected, have a risk of side effects. There are hundreds of drugs that are known to cause oral (in the mouth) problems.

Medicines used to treat cancer, high blood pressure, severe pain, depression, allergies and even the common cold can have a negative impact on your oral health.  This is why it is important that your dentist, not just your doctor, should always know about any medications you may be taking.

Common Oral Health Side Effects From Medications

Some of the most common side effects include:

effects of medication on teeth health

Abnormal bleeding – reduced blood clotting ability is a common side effect of aspirins and anticoagulants such as heparin and warfarin.  These medications can be helpful in preventing strokes and heart disease, but can cause excessive bleeding during oral surgery or treatment of periodontal disease. 

Dry mouth – Some drugs can reduce the amount of saliva in your mouth, causing an uncomfortably dry mouth. Without enough saliva the tissues in your mouth can become irritated and inflamed. This increases your risk for infection, tooth decay and gum disease. Dry mouth is a potential side effect of many medications, both prescribed and over the counter. Among them are antihistamines, decongestants, pain killers, high blood pressure medications, muscles relaxants, drugs for urinary incontinence, Parkinson’s disease medications, antidepressants and many more.

Fungal infections – Some inhaler medications used to treat asthma can lead to a yeast infection in the mouth, called candidiasis.  Rinsing your mouth out with water after using an inhaler can help to prevent this infection from occurring.

Gum swelling –  Some medications can cause overgrown or enlarged gum tissue, which is called Gingival Overgrowth. The gum tissue can become so swollen that it begins to grow over the teeth. Gingival overgrowth can increase your risk of periodontal disease because the swollen tissues create a favorable environment for bacterial growth with can damage the surrounding tooth structures.  Medications that can cause gum swelling and overgrowth are some anti-seizure medications, immunosuppressant drugs, and some calcium channel blockers that are taken by heart patients.

Men have been found to be more likely to develop this side effect. Also having existing dental plaque increases your risk.  Good oral hygiene and more frequent visits to the dentist, perhaps every 3 months instead of every 6 months, can help lower your chances of developing this condition.

Inflammation of the lining of the inside of the mouth – Mucositis is the inflammation of the moist tissue lining the mouth and digestive tract. This tissue is called the mucous membrane. Mucositis is a common side effect of chemotherapy treatment. It causes painful swelling of the mouth and tongue and can lead to bleeding, pain and mouth ulcers. This condition can make it difficult to eat. You are more likely to develop mucositis after taking chemotherapy drugs if you use tobacco, drink alcohol, are dehydrated, have kidney disease, Diabetes, HIV, or do not take care of your teeth and gums.  

Other side effects of various drugs can create mouth sores, or ulcers in the mouth and on the tongue. Some medications can cause a metallic or bitter taste in the mouth. Others can cause discoloration of the teeth, particularly if they are taken before the primary and permanent teeth have fully formed and erupted.